South Dakota, 2021

High Wind in South Dakota, December 15 to 16, 2021

December 15 to 16, 2021 · NWS FSD · 24 events in 24 counties and zones

An unprecedented storm system lifted across the central Plains from December 15 into the early hours of December 16. Kinematic fields were at the top of the climatological distributions, leading to extreme wind shear in the lowest levels.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An unprecedented storm system lifted across the central Plains from December 15 into the early hours of December 16. Kinematic fields were at the top of the climatological distributions, leading to extreme wind shear in the lowest levels. Ahead of the system, record high temperatures with surface dew point values into the 50s and lower 60s surged toward northwest Iowa and resulted in instability not typically found in December.

A serial derecho developed across Nebraska and Kansas during the early afternoon and raced to the northeast toward Iowa and Minnesota, with widespread damaging wind and a few tornadoes.

As the cold front swung through the area behind the convective line, 60 to 75 mph winds aloft were mixed to the surface and resulted in a few synoptic wind gusts up to hurricane force. Some light wintry precipitation also fell during the transition toward the much colder air, which led to flash freezing as temperatures fell as much as 40 degrees during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 2:50 PM CST, 44 minutes earlier.

Area forecast discussion, Dec 15, 2:50 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
250 PM CST Wed Dec 15 2021

.SHORT TERM...(This Evening through early Thursday Morning)
Issued at 248 PM CST Wed Dec 15 2021

A SIGNIFICANT AND RARE EVENT FOR MID DECEMBER REMAINS ON TRACK

Let's jump right into it shall we? Early afternoon satellite imagery
showing an ACCAS field moving northeastwards into the area, and is a
great indicator of the mid-level instability that we currently have
in place across the region. Also on satellite, the leading edge of
the surface low can clearly be seen as it is lighting up a line of
showers and thunderstorms across south-central Nebraska as of ~1:15
PM. Expect this line to reach the Sioux City area right around 4 PM,
which will continue tracking northeastwards towards south central
Minnesota by around 6 PM.

With around 1000 J/kg of CAPE to work with, 50-80 knots of shear,
and 200-300 (m^2 s^-2) of ESRH, a line of thunderstorms currently
over central Nebraska are expected with embedded tornadoes possible.
Have collaborated and issued a tornado watch, and includes areas
along a line from Ponca, NE & Sioux City, IA out towards Jackson, MN
and Spencer, IA. While tornadoes are possible, the more confident
threat is for strong damaging winds as strong as 70 to 80 mph.
Severe Thunderstorm Warnings and Tornado Warning have already been
issued across central Nebraska, so please take these storms and
their warnings seriously.

For areas west of the main line of storms, showers and thunderstorms
are possible for the remaining afternoon hours before the inverted
trough reaches the area bringing cooler air along with it. This will
bring a changeover from rain to a wintry mix, where an hour or two
of rain/freezing rain/snow will be possible, before the switch all
to snow takes place as we head into the evening hours. The other
thing to watch this afternoon is the strong synoptically driven wind
gusts, which will begin to impact areas along the MO River Valley by
later this afternoon.

For the evening hours, the non-convective related winds will
continue to strengthen as the surface low and mid-level low move
across the area, with the southern periphery mixing down 60 to 80
knot winds. This will result in fairly widespread 60 to 70 mph wind
gusts down at the surface, with advisory level winds lingering
around past midnight. Might need to issue a wind advisory after the
high wind warning expires at 3 AM, but will hold off for now to
avoid confusion.

Winter weather wise, the transition to snow will continue to take
place during the evening hours, though no ice accumulations are
expected. Snowfall amounts have been increased slightly on the
backside of the low as some frontogenesis will likely lead to some
banding to take place, but again as this system is moving so quickly
snowfall accumulations will overall remain light, though a couple
locations could pick up a quick 1 to 2 inches. Due to the falling
snow and HREF probabilities showing a quick moving area of around 1
inch per hour snowfall rates very likely leading to reduced
visibilities, have expanded the Winter Weather Advisory to increase
awareness of this threat. The other threat tonight will be a flash
freeze event with all of this snowmelt and rainfall, so be vigilant
if you're traveling tonight.

.LONG TERM...(Thursday Morning through Wednesday)
Issued at 248 PM CST Wed Dec 15 2021

Thursday will likely remain a little breezy with seasonal
temperatures, with our next chance for light snow occurring on
Friday for areas along and north of the Highway 14 corridor. With
severe convection knocking on our southern counties, long term
discussion is ended early to focus on the current threats.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM CST Wed Dec 15 2021

The calm before the storm will continue for the next couple hours,
but by the mid/late afternoon hours expect that to change. A line of
thunderstorms is expected to form in eastern Nebraska, and will
blossom northeastwards across portions of far eastern Nebraska,
SW South Dakota, but mostly across NW Iowa. Wind gusts under the
storms could approach 70+ mph. Otherwise, non-storm related winds
will crank up later this afternoon into the evening hours as rain
spreads out across the area, with period of 60-70 mph being
possible. Snow moves in from the west this afternoon, bringing the
transition from rain to snow northeastwards into the evening
hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST tonight for SDZ050-063>071.

     Winter Weather Advisory until 3 AM CST Thursday for SDZ038>040-
     050-052>060-063-064.

     High Wind Warning until 3 AM CST Thursday for SDZ038>040-052>062.

MN...Winter Weather Advisory until 3 AM CST Thursday for MNZ071-072.

     High Wind Warning until 3 AM CST Thursday for MNZ071-072-080-081-
     089-090-097-098.

IA...High Wind Warning until midnight CST tonight for IAZ001>003-
     012>014-020>022-031-032.

NE...High Wind Warning until midnight CST tonight for NEZ013-014.

&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Dec 15, 4:17 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 AM CST Wed Dec 15 2021

MNZ071-SDZ038>040-050-052>066-068-069-161030-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
417 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.

Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon.

Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
Strong winds during this time will also continue to linger,
causing reduced visibilities to become common. While
central/south-central SD stands the best chance of seeing any
accumulations, could see snow fall as far east as I-29. Lastly,
may also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ067-070-071-161030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lincoln-Union-
417 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.

Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon. In addition to the overall windy conditions, there is
also a chance for strong to severe thunderstorms across portions
of NW Iowa and SW Minnesota during the late afternoon and early
evening. Damaging winds would be the primary hazard with storms,
but isolated tornadoes are also possible.

Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
May also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Charles Mix

When
December 15, 3:34 PM CST to 11:25 PM CST
Where
Charles Mix forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 55 mph during the evening, with a peak wind gust of 69 mph at the South Dakota Road Weather Information System at Platte-Winner Bridge (station SD554).

High Wind, Gregory

When
December 15, 3:50 PM CST to December 16, 4:12 AM CST
Where
Gregory forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 60 mph during the evening and into the overnight, with a peak wind gust of 74 mph at the South Dakota Road Weather Information System at Fort Randall Dam (station SD588).

High Wind, Aurora

When
December 15, 4:45 PM CST to 11:06 PM CST
Where
Aurora forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph during the evening, with a peak wind gust of 62 mph at the South Dakota Road Weather Information System near Plankinton (station SD553).

High Wind, Davison

When
December 15, 5:45 PM CST to 10:55 PM CST
Where
Davison forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 46 mph during the evening, with a peak wind gust of 63 mph at the Mitchell Municipal Airport (KMHE). In addition, snow and a wintry mix resulted in visibility restrictions below 1 mile, making travel difficult.

High Wind, Bon Homme

When
December 15, 5:55 PM CST to 6:10 PM CST
Where
Bon Homme forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Sustained winds briefly reached near 40 mph during the evening, with a peak wind gust of 63 mph at the South Dakota Road Weather Information System near Tyndall (station SD571).

High Wind, Sanborn

When
December 15, 6:00 PM CST to 11:00 PM CST
Where
Sanborn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

A peak gust of 59 mph was recorded at the South Dakota Road Weather Information System near Howard (station SD597). Sustained winds reached 40 to 50 mph at Mitchell (station KMHE) during the evening.

High Wind, Hanson

When
December 15, 6:15 PM CST to 10:55 PM CST
Where
Hanson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph during the evening, with a peak wind gust of 62 mph at the South Dakota Road Weather Information System near Alexandria (station SD502).

High Wind, Yankton

When
December 15, 6:30 PM CST to 11:05 PM CST
Where
Yankton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening, with a peak wind gust of 58 mph at the Yankton Municipal Airport (KYKN).

High Wind, Beadle

When
December 15, 6:30 PM CST to 11:30 PM CST
Where
Beadle forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph during the evening, with a peak wind gust of 62 mph at the Huron Regional Airport (KHON). In addition, snowfall resulted in brief visibility restrictions below 1 mile, making travel difficult.

High Wind, McCook

When
December 15, 6:59 PM CST to December 16, 1:15 AM CST
Where
McCook forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening and into the overnight, with a peak wind gust of 65 mph at the South Dakota Road Weather Information System near Montrose (station SD547).

High Wind, Lake

When
December 15, 7:15 PM CST to 10:55 PM CST
Where
Lake forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph during the evening, with a peak wind gust of 64 mph at the Madison Municipal Airport (KMDS). In addition, snowfall resulted in brief visibility restrictions below 1 mile, making travel difficult.

High Wind, Brule

When
December 15, 7:35 PM CST to 9:15 PM CST
Where
Brule forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Sustained winds briefly reached 40 to 45 mph during the evening, with a peak wind gust of 54 mph at the Chamberlain Municipal Airport (K9V9). In addition, snowfall resulted in visibility restrictions below 1 mile, making travel difficult.

High Wind, Turner

When
December 15, 7:35 PM CST to December 16, 12:00 AM CST
Where
Turner forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening, with a peak wind gust of 63 mph at the South Dakota Road Weather Information System near Freeman (station SD530) and a peak wind gust of 69 mph at the South Dakota Road Weather Information System at Davis (station SD519).

High Wind, Lincoln

When
December 15, 7:39 PM CST to December 16, 12:00 AM CST
Where
Lincoln forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening, with a peak wind gust of 69 mph at the South Dakota Road Weather Information System at Davis (station SD519).

High Wind, Douglas

When
December 15, 8:00 PM CST to 11:00 PM CST
Where
Douglas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the late evening, with a peak wind gust of 59 mph at the South Dakota Road Weather Information System near Tripp (station SD570).

High Wind, Clay

When
December 15, 8:00 PM CST to 11:20 PM CST
Where
Clay forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening, with a peak wind gust of 61 mph at the South Dakota Road Weather Information System near Gayville (station SD532).

High Wind, Jerauld

When
December 15, 8:00 PM CST to 10:00 PM CST
Where
Jerauld forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Sustained winds reached around 40 mph during the evening at a site 13 miles south southwest of Wessington (station RHUS2).

High Wind, Union

When
December 15, 8:20 PM CST to December 16, 12:15 AM CST
Where
Union forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening and into the overnight, with a peak wind gust of 65 mph at the South Dakota Road Weather Information System near Beresford (station SD508).

High Wind, Minnehaha

When
December 15, 8:40 PM CST to 10:40 PM CST
Where
Minnehaha forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph during the evening, with a peak wind gust of 64 mph at the Sioux Falls Airport (KFSD). In addition, light snowfall and a wintry mix resulted in brief visibility restrictions below 1 mile, making travel difficult.

High Wind, Hutchinson

When
December 15, 8:50 PM CST to 11:26 PM CST
Where
Hutchinson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening, with a peak wind gust of 63 mph at the South Dakota Road Weather Information System near Freeman (station SD530).

High Wind, Moody

When
December 15, 9:15 PM CST to December 16, 12:30 AM CST
Where
Moody forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 50 mph during the evening and into the overnight, with a peak wind gust of 63 mph at the South Dakota Road Weather Information System 13 miles west of Ward (station SD577).

High Wind, Brookings

When
December 15, 9:20 PM CST to 11:15 PM CST
Where
Brookings forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Sustained winds reached 43 mph at Brookings Municipal Airport (station KBKX).

High Wind, Miner

When
December 15, 9:30 PM CST to 10:30 PM CST
Where
Miner forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

A peak gust of 59 mph was recorded at the South Dakota Road Weather Information System near Howard (station SD597).

High Wind, Kingsbury

When
December 15, 10:00 PM CST to December 16, 12:15 AM CST
Where
Kingsbury forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph during the evening and into the overnight, with a peak wind gust of 60 mph at the South Dakota Road Weather Information System near Arlington (station SD504).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000583, 1000567, 1000617, 1000561, 1000614, 1002527, 1000616, 1000556, 1000559, 1000612, 1000557, 1000563, 1002517, 1000601, 1002514, 1002515, 1002524, 1000611, 1000555, 1000613, 1002523, 1001390, 1000619, 1000618.